Carbimazole dose

Hello and thanks for taking the time to help😀

I'm currently taking 40mg (2x20mg in AM) started lower in August and quickly increased. I had my first endo last Thursday and was told I will start on block and replace and do this until Dec 2016.

My levels are below, my issue is that my doctor is on holiday which wouldn't normally be a problem as I'd just wait to see when he wants me to commence the "replace" part of the treatment but I'm also going on holiday very soon and am very paranoid of staying well and enjoying the trip. What are the pros and cons of starting myself on levo (as I have some in the cupboard from when it was though I was hashi's").

Thought I'd ask THE experts before I go and see an "expert" if you know what I mean!

So TSH reads 0.01 and below consistently from Nov14 and FreeT4 reads like this...

Nov14. 25.9. (Range 11.0-24.0)

Dec14. 27.8

Apr15. 28.6

Jun14. 54.7

Jul15. 67.6

Aug15. 54.4

Sep15. 28.3

Oct15. 22.2

Is it fair to say I've responded well to the Carbimazole? And what IF ANYTHING should I do over the next month to get through my holiday feeling reasonably as good as I do now?


9 Replies

  • AlHelen, wait until your endo writes to your GP advising the dose of Levothyroxine to be introduced. FT4 22.2 is top of most ranges but will be dropping on 40mcg Carbimazole. Nevertheless, if you feel well you can hold off starting B&R until after your holiday if you are worried it might spoil your holiday.

  • Is it a posibility then that the B&R WILL make me feel a bit crappier than my current "high" which endo says is because I'm toxic! I'm being realistic and know that this euphoria isn't sustainable, if I'm honest it's already ebbing away 😒 But really want to avoid worsening all this until after the trip. To complicate - I've got a sebaceous cyst (well 2) on my scalp one of which might be becoming infected, I'm pretty sure if I accept antibiotics for it then THEY could also make me crappy ?? TIA

  • Alhelen, Carbimazole will reduce FT4 and you'll feel hypo when it drops low. Levothyroxine will replace the low T4 which should stop you feeling hypo. If the cyst is becoming infected and you DON'T accept antibiotics offered the infection will take hold and make you feel very bad. Ask on the forum for recommendations of probiotics which can help restore gut flora after a course of antibiotics.

  • Oh dear - I typed a huge email all about my personal journey through Graves, then I twitched and lost it.

    Basically I when I was diagnosed I was started in 20mcg carbimazole for FiurasFouras weeks. The Ft4 changed but my TSH stayed where it was. I got a letter fr my endo telling me to double the dose which I did 40mcg in the morning. My bloods were not checked until I went to visit the endo eight weeks later by which time I was a bit hypo. I was told tstio the carb for 'a few days' I stopped it for five days which seemed OK. I started on 50mcglevo the next day. I used to take my levo on its own when the alarm went off at 6.00am then take the carb a couple of hours later with breakfast.

    I felt fine when the levo was added, I lost a bit of hair and my fingernails were a mess but that was because I had gone from hyper to hypo in a very short space of time. I felt quite well though. I rememer not feeling great until I had been taking the 40mcg for a while, I was dreadfully tired. Fortunately I was retired and didn't have a job t go to or a family t deal with and my husband cooked and shopped.

    I kept a notebook with all my test results, notes on how I felt on each dose, questions I wanted to ask etc and that turned out to be a very useful thing to do. I also started a daily diary about how I felt but I'm afraid I didn't keep that up as well as I should have and I regretted that so it is worth doing that especially as you are setting out. It was very useful t know how I felt at particular points in my treatment. I knew where and when my body felt best, that was useful when at one point I wanted an increase in levo and I had evidence that it would benefit me.

    When I started taking carb my pharmacist came out and told me t take a High dose of vitamin C but as I was Lready taking 1000mcg vitaminC with zinc I didn't pay attentn to why. My B 12 was at the lower end of the range and as I have a family history of pernicious anaemia I supplemented with Jarrows sublingual B12, I also took vitamin D in spray form because I was at the lower end of the range. I've since developed another autoimmune condition and have gone GF.

    Like I say, I'm not medically qualified, this is just what happened to me.

    I feel I did really well on B&R and if I relapse I would definitely want to take it again for as long as I could.

    When I started my bloods were TSH < 0.03. (0.35 - 5.5 ) below low reference limit

    Free T4 - 38.5. (10.0 - 19.8) consistent with hyperthyroidism - above high reference limit.

    When I started the levo after three months on carb my bloods were TSH - 7.0. (0.35 - 5.5) FreeT4 - 10.2. (10.0 - 19.8)

    When I stopped my results were TSH - 0.56 FT4 - 17.4 - same lab ranges.

    My TSH has crept up since then and was last TSH 1.5 and FT4 was 15.4 again

    same lab ranges.

    Disclaimer: I am not medically trained. My advice is based on my personal experience &/or research and is not given in my capacity as an Admin of Thyroid UK or endorsed by TUK. Information on the forum is not intended to be a substitute for medical guidance from your own doctor.

  • Thank you fruitandnutcase and clutter 😀 I had a call from the endocrine nurse just as I was finishing off my emergency doc appt for my lumpy head! I've been greedy with NHS time today haven't I!?! Anyway as my BP was 154/91 117 heart rate the endo nurse advised to keep on with day on day off Bisoprolol and wait for dosing letter from Endo.

  • Why not, you need it and someone's got to fill the appointment so it might as well be you.

    As you know I have no medical training but has no one offered you BP meds with your high blood pressure or are they waiting to see if it settles or something?

    I was never able to take beta blockers so after watching my BP for a while I was started on lisinopril about twelve years ago then a couple of years ago I started getting headaches and discovered that my BP crept up again so I was given a calcium channel blocker which solved that problem too.

    Good luck with your head, your BP, your levo when you start it and have a very good holiday.

  • I was put on the Bisoprolol just before the carbimazole whilst my bloods were double checked and the dose has been monitored by doc AND pharmacy! Just last Thursday the endo said I could stop it but I've just resumed 5mg every other day for now on the say so of the endonurse- it's all a game of balance 😀 I shall endeavour to enjoy our holiday xx

  • Just try to relax and take things easy - it'll be good for your Graves and your BP :)

  • Fruitandnutcase I like your notebook idea - might go and find an app for that!

You may also like...